Saturday, August 19 2017

VietNamNews

Quinvaxem deaths continue to worry parents

Update: December, 04/2013 - 09:30

by Thanh Hai

The public has been stirred up again following the death of another baby who received the five-in-one vaccine of Quinvaxem in southern Bac Lieu Province last week.

Once again, the health sector confirmed that Quinvaxem was not involved in the deaths of the girl and tens of others babies, since the vaccine has been used in the National Expanded Programme for Immunisation (EPI) beginning in July 2010.

The baby girl was the latest among 27 fatalities, along with 43 adverse reactions associated with Quinvaxem in the country since July 2010, according to statistics from the National Institute of Hygiene and Epidemiology.

The fatality of the five-month old girl has raised parents' concerns about the vaccine's hidden risks for children, despite the health sector repeating that the fatality rate remains under the permitted limit.

La Thuy Linh, a young mother in Ba Dinh District of Ha Noi, was very confused when choosing an appropriate vaccine for her two-month old boy, after the media reported on many accidents related to the vaccine.

Linh said she was torn between the free Quinvaxem vaccine provided in the EPI and the expensive Infanrix Hexa vaccine costing VND700,000 (US$33) per dose in the market.

"I decided to invest VND2.1 million ($99) for three doses of the European manufactured Infanrix Hexa vaccine for my baby," said Linh.

"Why? Because, my baby would be safer with the advanced vaccine, compared to the Korean manufactured one," stressed Linh.

Linh was among thousands of well-off parents who could afford to provide expensive, but safer, vaccines for their children.

Millions of the remaining families, who have no money for high vaccination services, have had to resign themselves to accept the risks associated with the free vaccine.

Tran Thi Tung, a resident in My An Ward, Son Tra District, central Da Nang City, said she was very fearful about mishaps during the vaccination process.

"My child might suffer from any mishap with the vaccination, such as vaccine preservation, the injection process or an adverse reaction after being vaccinated," said Tung.

Meanwhile, the city's Preventive Medicine Centre director, Ton That Thanh, said that vaccination rates have dropped to between 60-70 per cent during the past two months since using Quinvaxem was resumed in the EPI.

"Some well-off parents have chosen the expensive vaccine for their children, due to its causing fewer adverse reactions compared to the EPI's vaccine," said Thanh.

The health ministry's preventive medicine department also confirmed that adverse reactions following vaccinations have caused people to fear the vaccine, resulting in a decline in the country's vaccination rate.

The concern has even spread to medical staffs, especially those working in the EPI programme.

A medical staff member who has spent 15 years working in a health clinic, who refused to state her name, said that medical workers such as herself have been very worried during every vaccination campaign when using the five-in-one vaccine.

"An adverse reaction might occur. Any child could be among the very few children suffering from anaphylactic shocks," she said.

Many people still worry about an existing relation between Quinvaxem and fatal adverse reactions, despite the World Health Organisation and the health sector denying all anaphylactic shocks occurring due to the vaccine.

The Indian New Delhi Hospital's Paediatrics Faculty head, Jacob Puliyel, recently warned in the Tuoi Tre (Youth) Newspaper that Viet Nam should be cautious when using promotional materials from vaccine manufacturers and when consulting with international organisations influenced by pharmaceutical firms.

His research indicated that the number of children dying from Quinvaxem is larger than those dying by diseases protected by the vaccine.

Meanwhile, the National Institute of Hygiene and Epidemiology director, Nguyen Tran Hien, said that between 10-15 children had died each year following vaccinations.

However, Hien said, the fatality rate due to vaccine reactions had not changed from before and after implementation of the five-in-one vaccine programme. To date, there was no proof showing that Quinvaxem and the vaccination process were involved in the children's fatalities.

The director said that only nine children with adverse reactions were reported, relating to the Quinvaxem vaccine. However, all nine children were saved and the cause of their reactions was due to anaphylactic shocks or others reasons, such as respiratory and circulation failures.

"The number of children who haven't been vaccinated and die each year is higher than those were vaccinated. A child dying due to anaphylactic shock would not be comparable to the lives of 1,5 million others without vaccinations," said Hien.

Hien warned that the country would pay a heavy price for stopping the vaccinations.

For all countries in the world, vaccination programmes have been implemented to protect people's health. While waiting for convincing proof showing that there is no relation between Quinvaxem and children's deaths, health managers should do something on behalf of the children. — VNS



Send Us Your Comments:

See also: